Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The prevalence of continuous nowhere differentiable functions


Author: Brian R. Hunt
Journal: Proc. Amer. Math. Soc. 122 (1994), 711-717
MSC: Primary 26A27; Secondary 26A16, 28C20, 60B11
DOI: https://doi.org/10.1090/S0002-9939-1994-1260170-X
MathSciNet review: 1260170
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the space of continuous functions of a real variable, the set of nowhere differentiable functions has long been known to be topologically "generic". In this paper it is shown further that in a measure theoretic sense (which is different from Wiener measure), "almost every" continuous function is nowhere differentiable. Similar results concerning other types of regularity, such as Hölder continuity, are discussed.


References [Enhancements On Off] (What's this?)

  • [1] H. Auerbach and S. Banach, Uber die Höldersche Bedingung, Studia Math. 3 (1931), 180-184.
  • [2] S. Banach, Über die Baire'sche Kategorie gewisser Funktionenmengen, Studia Math. 3 (1931), 174-179.
  • [3] J. P. R. Christensen, On sets of Haar measure zero in abelian Polish groups, Israel J. Math. 13 (1972), 255-260. MR 0326293 (48:4637)
  • [4] G. H. Hardy, Weierstrass's non-differentiable function, Trans. Amer. Math. Soc. 17 (1916), 301-325. MR 1501044
  • [5] B. R. Hunt, T. Sauer, and J. A. Yorke, Prevalence: a translation-invariant "almost every" on infinite-dimensional spaces, Bull. Amer. Math. Soc. (N.S.) 27 (1992), 217-238. MR 1161274 (93k:28018)
  • [6] -, Prevalence: An addendum, Bull. Amer. Math. Soc. (N.S.) 28 (1993), 306-307. MR 1191479 (93k:28019)
  • [7] J. L. Kaplan, J. Mallet-Paret, and J. A. Yorke, The Lyapunov dimension of a nowhere differentiable attracting torus, Ergodic Theory Dynamical Systems 4 (1984), 261-281. MR 766105 (86h:58091)
  • [8] K. Kuratowski, Topology, Vol. 1, Academic Press, New York, 1966. MR 0217751 (36:840)
  • [9] R. D. Mauldin, The set of continuous nowhere differentiable functions, Pacific J. Math. 83 (1979), 199-205. MR 555048 (81g:46033)
  • [10] -, The set of continuous nowhere differentiable functions : A correction, Pacific J. Math. 121 (1986), 119-120. MR 815038 (87e:46036)
  • [11] S. Mazurkiewicz, Sur les fonctions non dérivables, Studia Math. 3 (1931), 92-94.
  • [12] J. C. Oxtoby, Measure and category, Springer-Verlag, New York, 1971. MR 584443 (81j:28003)
  • [13] D. L. Renfro, Some supertypical nowhere differentiability results for $ C[0,1]$, Doctoral Dissertation, North Carolina State University, 1993.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26A27, 26A16, 28C20, 60B11

Retrieve articles in all journals with MSC: 26A27, 26A16, 28C20, 60B11


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1260170-X
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society